No conflict of interest was declared.
Hospitalisations and emergency department visits due to drug–drug interactions: a literature review†
Article first published online: 11 DEC 2006
Copyright © 2006 John Wiley & Sons, Ltd.
Pharmacoepidemiology and Drug Safety
Volume 16, Issue 6, pages 641–651, June 2007
How to Cite
Becker, M. L., Kallewaard, M., Caspers, P. W., Visser, L. E., Leufkens, H. G. and Stricker, B. H. (2007), Hospitalisations and emergency department visits due to drug–drug interactions: a literature review. Pharmacoepidem. Drug Safe., 16: 641–651. doi: 10.1002/pds.1351
- Issue published online: 4 JUN 2007
- Article first published online: 11 DEC 2006
- Manuscript Accepted: 26 OCT 2006
- Manuscript Revised: 10 OCT 2006
- Manuscript Received: 26 APR 2006
- drug interactions;
- hospital emergency service
Our objective was to evaluate the incidence of adverse patient outcomes due to drug–drug interactions (D–DIs), the type of drugs involved and the underlying reason. As a proxy for adverse patient outcomes, emergency department (ED) visits, hospital admissions and re-hospitalisations were assessed.
A literature search in the Medline and Embase database (1990–2006) was performed and references were tracked. An overall cumulative incidence was estimated by dividing the sum of the cases by the sum of the study populations.
Twenty-three studies were found assessing the relationship between D–DIs and ED-visits, hospitalisations or re-hospitalisations. The studies with a large study size showed low incidences and vice versa. D–DIs were held responsible for 0.054% of the ED-visits, 0.57% of the hospital admissions and 0.12% of the re-hospitalisations. In the elderly population, D–DIs were held responsible for 4.8% of the admissions. Drugs most often involved were NSAIDs and cardiovascular drugs. The reasons for admissions or ED-visits, which were most often found were GI-tract bleeding, hyper- or hypotension and cardiac rhythm disturbances.
This review provides information on the overall incidence of D–DIs as a cause of adverse patient outcomes, although there is still uncertainty about the impact of D–DIs on adverse patient outcomes. Our results suggest that a limited number of drugs are involved in the majority of cases and that the number of reasons for admission as a consequence of D–DIs seems to be modest. Copyright © 2006 John Wiley & Sons, Ltd.